Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On unknotting numbers and four-dimensional clasp numbers of links

Author: Tomomi Kawamura
Journal: Proc. Amer. Math. Soc. 130 (2002), 243-252
MSC (2000): Primary 57M25
Published electronically: May 7, 2001
MathSciNet review: 1855642
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information


In this paper, we estimate the unknotting number and the four-dimensional clasp number of a link, considering the greatest euler characteristic for an oriented two-manifold in the four-ball bounded by the link. Combining with a result due to Rudolph, we prove that an inequality stronger than the Bennequin unknotting inequality actually holds for any link diagram. As an application we show the equality conjectured by Boileau and Weber for a closed positive braid diagram.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 57M25

Retrieve articles in all journals with MSC (2000): 57M25

Additional Information

Tomomi Kawamura
Affiliation: Graduate School of Mathematical Sciences, University of Tokyo, 3-8-1 Komaba Meguro-ku, Tokyo 153-8914, Japan

Keywords: Unknotting number, 4-dimensional clasp number, Bennequin unknotting inequality
Received by editor(s): October 4, 1999
Received by editor(s) in revised form: May 12, 2000
Published electronically: May 7, 2001
Additional Notes: The author was partially supported by JSPS Research Fellowships for Young Scientists
Communicated by: Ronald A. Fintushel
Article copyright: © Copyright 2001 American Mathematical Society